Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 196, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 12, 2009, 4:54 PM EDT for Gates County, Hertford County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 12, 2009, 5:22 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
Counties Gates County, NC, Hertford County, NC
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:20 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 12, 4:20 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 420 PM EDT SUN JUL 12 2009 .SYNOPSIS... A WEAKENING COLD FRONT DROPS SOUTH OF THE VIRGINIA...NORTH CAROLINA BORDER TONIGHT. THE FRONT WILL STALL OVER THE CAROLINAS THROUGH TUESDAY...THEN DISSIPATE WHILE WEAK HIGH PRESSURE BUILDS OVER THE MID ATLANTIC REGION. ANOTHER COLD FRONT APPROACHES FROM THE WEST BY LATE WEDNESDAY...THEN WILL SLOWLY MOVE ACROSS THE MID ATLANTIC REGION THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... LATEST SFC ANALYSIS SHOWS COLD FRONT ORIENTED WSW-ENE ACROSS VA/LWR MD/DE. MULTICELLULAR STORMS HAVE FIRED ALONG AND S OF THE FRONT...WHERE MODERATE INSTBY EXITS (MUCAPES 2000-2500 J/KG... SFC BASED LIS -3 TO -5C). MORE IMPRESSIVE IS THE DEGREE OF SHEAR... WITH 45-50 KT WNW 500 MB FLOW NOTED. CONSIDERING THE TIME OF YEAR... WHERE MORE BARATROPIC AIRMASSES ARE EXPECTED OVER THE SRN MID ATLC REGION...THIS AMOUNT OF SHEAR IS FAIRLY SIGNIFICANT. 0-6 KM BULK SHEAR VALUES RANGE FROM 45-50 KTS OVER NRN PTNS OF THE REGION... 35-40 SOUTH. BALANCE OF INSTBY/SHEAR IS SUCH TO SUPPORT ORGANIZED STRONG TO ISOLD SEVERE CELLS...WITH SOME SUPERCELLS ANTICIPATED AS WELL (ESP OVER ERN VA AND LWR MD/VA ERN SHORE...GIVEN THE LLVL EASTERLY COMPONENT VIA SEA/BAY BREEZE). OTHERWISE...FRONT VERY SLOWLY PUSHES TO SOUTHERN ZONES TONIGHT INTO ERY MON...AND HV ALLOWED FOR SLGT SHRA CHC OVERNIGHT AS THIS HAPPENS. SUSPICIOUS OF GFS QPF FORECAST OVER NORTHERN ZONES GIVEN AFOREMENTIONED CONVECTIVE FEEDBACK ISSUES UPSTREAM...AND AM INCLINED TO AGAIN SIDE WITH DRIER NAM/SREF SOLN HERE. STAYED CLOSER TO WARMER ENVELOPE OF MOS GUIDANCE GIVEN SIGNIFICANT SKY CVR OVER SOUTHERN ZNS. WL LKLY SEE A FEW STRAY LOWS IN THE UPR 50S ACROSS INTERIOR EASTERN SHORE...BUT GENERALLY LOOKING FOR EARLY MORNING LOWS MONDAY IN THE 60S NORTH...TO NR 70 SE. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... GFS/NAM/SREF MODELS CONTINUE SHOW WEAK AREA OF LOW PRESSURE DEVELOPING ALONG THE STALLED FRONT LATER MON. BASED ON THE TRENDS... ESPECIALLY WITH THE ENSEMBLES...HAVE BUMPED UP POPS OVER FAR SRN VA AND ESP ACROSS NERN NC MONDAY AS LLVL MSTR/CONVERGENCE EXPANDS BACK NORTH OF THE SFC FRONT. AGAIN THOUGH...ANTICIPATE POPS INCREASING MORE APPRECIABLY MONDAY NIGHT INTO TUE AS SHORTWAVE ENERGY MOVES THROUGH. FOR NOW HAVE BUMPED UP POPS BTWN 40-50% OVER THE FAR S/SERN ZONES...20-30% CENTRAL... AND 10-15% OVER NRN PTNS MON NIGHT-TUE. HIGHS BOTH MON AND TUE AGAIN MAINLY IN MID/UPR 80S...WITH AROUND 90/LWR 90S EXPECTED ALONG/W OF I-95 WITH THE WARMER TEMPS ALOFT. A BIT HOTTER ON WED THE CONTINUED DOWNSLOPE (SW-WSW) LLVL FLOW...ALONG WITH 850 MB THERMAL RIDGE NUDGING INTO THE FCST AREA FROM THE WEST. 850 MB TEMPS CLIMBING TO NEAR +18 TO +20C BY LATE AFTN WOULD SUPPORT HIGHS APPROACHING THE MID 90S OVER WRN PTNS OF THE FCST AREA (WHERE IT WILL BE WARMEST ALOFT)...UPPER 80S/LWR 90S ELSEWHERE. IN TERMS OF RAIN CHANCES...IT APPEARS THERE WILL BE LITTLE IN THE WAY OF SYNOPTIC TRIGGERS...AT LEAST DURING THE DAY ON WED...WITH THE NEXT FRONT STILL W OF THE FCST AREA. HOWEVER... GIVEN THE ANTICIPATED FVRBL LLVL INSTBY (THERMODYNAMICS)...COULD CERTAINLY SEE ACTIVITY DEVELOPING ALONG THE LEE SIDE TROUGH DURING THE PEAK HEATING HRS OF THE AFTN/EVENING. AS A RESULT HAVE MAINTAINED AN ISOLATED OR 20% POP AREA-WIDE...WITH BETTER CHANCES ANTICIPATED WED NIGHT AND ON THU WITH THE PASSAGE OF THE FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AKQ CWA WILL BE NEAR THE SRN EDGE OF A FAST W/NW FLOW DURING THE EXTENDED PERIOD. WENT CLOSE TO HPC GUIDANCE AND EURO MODEL. FAST MOVING LOW PRESSURE SYSTEMS ALONG THE CANADIAN BORDER WILL SEND COLD FRONTS INTO OUR LATITUDES WHICH WILL TEND TO STALL ROUGHLY NEAR THE VA/NC BORDER. HIGH PRESSURE WED WILL MOVE OFF THE COAST AND ALLOW A COLD FRONT FROM THE UPPER MIDWEST TO MOVE INTO THE AREA THU AND FRI. EURO SEEMS TO BRING THE FRONT IN A LITTLE QUICKER BUT WENT CLOSE TO HPC TIMING. EURO SURFACE WINDS INDICATE A RATHER SLOW TRANSITION TO A CLEAN FRONTAL PASSAGE ACRS VA. LEESIDE TROUGH MAY GENERATE SCT TS THU. ACTIVITY WILL INCR FRI AND SAT MAINLY ACRS SRN PORTIONS AS FRONT SETS UP OV SRN PORTIONS. THE MAJORITY OF THE TS WILL BE DURING THE AFTN AND EARLY EVNG. FINALLY EURO INDICATES LOW PRESSURE DVLPMT OFF THE COAST AND INCR POPS OV ERN PORTIONS SUN AND SUN NIGHT. MAX TEMPERATURES PEAK OUT INTO U80S TO M90S ON THU AHEAD OF THE FRONT. HIGHS U80S TO N90 FRI AS THE FRONT BEGINS TO CROSS THE AREA. BEHIND THE FRONT...HIGHS ARE FCST TO COOL INTO THE L TO M80S SAT AND SUN BEHIND THE FRONT. MIN TEMPS WILL MAINLY RUN IN THE U60S TO L70S...LWRG TO L-M60S WELL INLAND OVER THE WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... TAFS A BIT MORE TRICKY LATE THIS AFTN AND EARLY EVENING AS SHWRS AND TSTMS TRIGGER ALONG A SLOW MOVING FRONTAL BNDRY. HV DECIDED TO BEST DEPICT THIS IN THE TAFS BY USING A 3-4 HR TEMPO GROUP...FROM ROUGHLY 19-23 Z FOR NRN TERMINALS...AND FROM 20-24Z FOR SRN ONES. (WITH KECG POSSIBLY BEING AFFECTED A LITTLE LATER IN THE EVENING.) GENERALLY KEPT ALL TERMINALS AT MFVR IN THESE TEMPO GROUPS... THOUGH IT IS POSSIBLE FOR LOWER CATEGORIES IN ANY OF THE HEAVIER SHWRS. OTHER THAN THE POSSIBLE CONVECTION THIS AFTN/EARLY EVENING... GENLY/PREVAILING VFR CONDS NEXT SVRL DAYS. THIS WKNG FNTL BNDRY WILL SLIDE ACRS THE RGN LTR THIS EVENING...AND THEN REMAIN JUST SOUTH OF THE FORECAST AREA THRU TUE...BEFORE RETURNING NWRD AS A WARM FRONT BY MIDWEEK. && .MARINE... A FRONTAL BNDRY WILL DROP S OF THE WATERS OVERNIGHT TONIGHT ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. DO NOT ANTICIPATE ANY LONG FUSED (SMALL CRAFT) HEADLINES...BUT CERTAINLY CAN EXPECT SPECIAL MARINE WARNINGS AND MARINE STATEMENTS WITH ANY OF THE STRONGER THUNDERSTORMS. WEAK SFC HI PRES MVS OVR THE WTRS LATE TNGT THROUGH MIDWEEK...RESULTING IN VARYING WND DRCTN...AND AVG SPDS AOB 10 KT. SSW WNDS BY WED AFTN INTO THU AHD OF NEXT CDFNT...W/ SPDS GRDLY INCRSG (BUT AT THIS TIME...XPCTD TO RMN BLO SCA MOST PLCS). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...BKH NEAR TERM...BKH SHORT TERM...BKH/MAM LONG TERM...LSA AVIATION...SMF MARINE...SMF
Hazardous weather outlook, Jul 12, 8:52 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 852 AM EDT SUN JUL 12 2009 ANZ630-650-652-MDZ021>025-VAZ048-049-061>064-069-072>078-085-099- 131300- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK- 852 AM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ631>633-654-656-658-NCZ012>017-030>032-102-VAZ060-065>068-070-071- 079>084-086>098-100-131300- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD- HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA- 852 AM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HURLEY
In the hours before
Special weather statement, Jul 12, 3:55 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT SUN JUL 12 2009 VAZ091-094-122100- NEWPORT NEWS/HAMPTON VA-YORK VA- 355 PM EDT SUN JUL 12 2009 ...STRONG THUNDERSTORM MOVING ACROSS THE CITIES OF HAMPTON AND POQUOSON... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HAMPTON...MOVING EAST AT 25 MPH. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE BRIEF PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LEWITSKY
Local storm report, Jul 12, 3:59 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG MORATTICO 37.80N 76.61W
07/12/2009 LANCASTER VA LAW ENFORCEMENT
WINDS ESTIMATED 60-70 MPH. SEVERAL TREES DOWN ACROSS
ROADS AND ON HOUSES.
0235 PM HAIL MORATTICO 37.80N 76.61W
07/12/2009 E1.00 INCH LANCASTER VA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL.
0240 PM TSTM WND DMG 1 SW LIVELY 37.77N 76.53W
07/12/2009 LANCASTER VA TRAINED SPOTTER
FULL SIZE PINE TREES DOWN
0240 PM TSTM WND DMG 2 SSE MOLLUSK 37.70N 76.52W
07/12/2009 LANCASTER VA TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN. TREES DOWN ON SEVERAL HOUSES.
POWERLINES DOWN. TOMATO CANNERY COLLAPSED.
0245 PM TSTM WND DMG 2 N WEEMS 37.68N 76.45W
07/12/2009 LANCASTER VA TRAINED SPOTTER
SEVERAL TREES DOWN DUE TO 60 TO 70 MPH ESTIMATED WIND
GUSTS.
0250 PM TSTM WND DMG 5 W KILMARNOCK 37.70N 76.48W
07/12/2009 LANCASTER VA AMATEUR RADIO
STATE TROOPER REPORTED QUARTER SIZE HAIL AND TREES DOWN
ALONG ROUTE 17.
&&
SONIAMFSpecial weather statement, Jul 12, 4:09 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 409 PM EDT SUN JUL 12 2009 NCZ015-031-032-122115- CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC- 409 PM EDT SUN JUL 12 2009 ...STRONG THUNDERSTORMS MOVING ALONG THE NORTHERN ALBERMARLE SHORELINE IN NORTHEAST NORTH CAROLINA... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EDENTON...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAPE COLONY AT 415 PM EDT...SAINT JOHNS AT 420 PM EDT...SOMERSET AT 430 PM EDT...DRUMMOND POINT...AND...SNUG HARBOR AT 435 PM EDT...HOLIDAY ISLAND AT 440 PM EDT...HARVEY POINT AT 450 PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LEWITSKY
Special weather statement, Jul 12, 4:23 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 423 PM EDT SUN JUL 12 2009 VAZ072-073-083>086-090-122130- GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA- 423 PM EDT SUN JUL 12 2009 ...STRONG THUNDERSTORM MOVING TOWARD THE MIDDLE PENINSULA OF VIRGINIA... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST POINT...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHACKLEFORDS AT 430 PM EDT... GRESSIT AT 435 PM EDT...ADNER AT 445 PM EDT...PAMPA AT 450 PM EDT... PINERO AT 455 PM EDT...HARCUM AT 500 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
Special weather statement, Jul 12, 4:42 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 442 PM EDT SUN JUL 12 2009 NCZ030-122145- BERTIE NC- 442 PM EDT SUN JUL 12 2009 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN BERTIE COUNTY... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WINDSOR...OR ABOUT 6 MILES NORTHWEST OF WILLIAMSTON...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR QUITSNA AT 450 PM EDT...WOODARD AT 520 PM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. LEWITSKY
Special weather statement, Jul 12, 4:48 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 448 PM EDT SUN JUL 12 2009 VAZ065-066-122145- LUNENBURG VA-MECKLENBURG VA- 448 PM EDT SUN JUL 12 2009 ...STRONG THUNDERSTORM MOVING INTO MECKLENBURG AND LUNENBURG COUNTIES... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF CHASE CITY...OR ABOUT OVER REDOAK...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SPANISH GROVE AT 455 PM EDT...FAIRVIEW...AND...CHASE CITY AT 505 PM EDT...KELLS CORNER AT 515 PM EDT...WIGHTMAN AT 530 PM EDT...NORTH VIEW...AND...WILBURN AT 535 PM EDT...GARY AT 545 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SMF
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:13 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Lancaster, Middlesex, Northumberland, Richmond | 47 min |
| Jul 12, 2:16 PM EDT | Special Marine Warning | AKQ | 89 min | |
| Jul 12, 2:40 PM EDT | Special Marine Warning | AKQ | 95 min | |
| Jul 12, 2:48 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Mathews, Middlesex, Northumberland | 42 min |
| Jul 12, 3:23 PM EDT | Special Marine Warning | AKQ | 2 hr | |
| Jul 12, 4:05 PM EDT | Tornado Warning | AKQ | Northampton | 25 min |
| Jul 12, 4:21 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 39 min |
| Jul 12, 4:39 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, King and Queen, Mathews, York | 51 min |
| Jul 12, 4:40 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Suffolk | 50 min |
| Jul 12, 4:43 PM EDT | Special Marine Warning | AKQ | 2 hr | |
| Jul 12, 4:56 PM EDT | Tornado Warning | AKQ | Gloucester, Mathews, York | 34 min |
| Jul 12, 5:13 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Portsmouth, City of Virginia Beach | 33 min |
| Jul 12, 5:22 PM EDT | Special Marine Warning | AKQ | 53 min | |
| Jul 12, 5:28 PM EDT | Severe Thunderstorm Warning | AKQ | York, City of Hampton, City of Poquoson | 32 min |
| Jul 12, 5:29 PM EDT | Severe Thunderstorm Warning | AKQ | City of Norfolk, City of Portsmouth, City of Virginia Beach | 29 min |
| Jul 12, 5:33 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway | 42 min |
| Jul 12, 5:38 PM EDT | Special Marine Warning | AKQ | 97 min | |
| Jul 12, 5:56 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway, Prince Edward | 39 min |
| Jul 12, 6:09 PM EDT | Special Marine Warning | AKQ | 2 hr | |
| Jul 12, 6:23 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Nottoway | 22 min |
| Jul 12, 7:57 PM EDT | Special Marine Warning | AKQ | 35 min | |
| Jul 12, 5:48 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan, Pasquotank, Perquimans | 42 min |
| Jul 12, 6:29 PM EDT | Severe Thunderstorm Warning | AKQ | Pasquotank, Perquimans | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.